|tongue problem s=o=s
Jun 26, 2000
dear dr, I had mono as a kid and my immune system has been lacking ever since. I did use a lot of antibiotics and I am on birth control for endometriosis. About a year ago I developed dry mouth and a white coated tongue. I tried nystatin oral rinse and after 2 weeks it went away but returned a few months later. then I tried mycelex and it would go away but it always came back. They said it was thrush or maybe glossitis, its white, thicker in the back, I have a tasteless feeling, a thirsty feeling and sometimes it burns. It looks almost like your coated tongue picture -- but its so uncomfortable and when I brush it doesn't move. when I used the antifungals it would sometimes recede to the back of the tongue but a few days or weeks and it is back. What are your thoughts and how do I end this discomfort?
Response from Dr. Reznik
As I usually mention, without a detailed medical history and the ability to see what is occurring in your mouth, it is very difficult to be of much assistance. As you will also may know, this does not stop me from offering a suggestion or two (smile).
The first thing I would recommend is to find a way to address the dry mouth symptoms you mention. Anything that can increase saliva production will help with your symptoms. Saliva has a natural cleansing action and lubricating properties which may prove beneficial. If your problems are related to candidiasis, saliva contains a chemical known as histatins, which have good antifungal properties. The reason I mention this here is that coated tongue does not respond to antifungal therapy and you have indicated that the use of Nystatin and Mycelex have helped.
If you visit a dentist who is experienced in oral medicine or oral pathology and find that you are dealing with recurrent bouts of oropharyngeal candidiasis, once you successfully treat with Mycelex troches, you can initiate a prophylactic regimen of 3 Mycelex troches a day which should prevent recurrent episodes.
I hope this helps!
Thrush for over One Year
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.